Indiana, 2012

Hail and Damaging Winds in Indiana, July 31, 2012

July 31, 2012 · NWS PAH · 12 events in 3 counties and zones

A cluster of severe thunderstorms moved southward across southwest Indiana. The storms produced a swath of wind and hail damage in a narrow corridor just to the east of a Princeton to Evansville line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$6.0 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of severe thunderstorms moved southward across southwest Indiana. The storms produced a swath of wind and hail damage in a narrow corridor just to the east of a Princeton to Evansville line. The storms developed along and ahead of a cold front as it advanced south-southeast through central Illinois and central Indiana during the late afternoon. Temperatures reached the upper 90's to near 100 degrees ahead of the storms, resulting in a rather unstable air mass with mixed-layer capes up to 2500 j/kg. Moderately strong winds aloft supported multicell thunderstorms and an occasional supercell structure. Strong surface heating steepened low-level lapse rates, and low relative humidity near the ground enhanced the threat for strong downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 3:27 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 31, 3:27 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT TUE JUL 31 2012

.UPDATE...
ISSUED AT 327 PM CDT TUE JUL 31 2012

LOOKS LIKE WE REALLY MIXED IN SOME DRY AIR OVER THE LAST HOUR OR
TWO...AS THE CU FIELD HAS ALL BUT DISSIPATED. SATELLITE IMAGERY
INDICATES THAT TCU ARE DEVELOPING ON THE OUTFLOW BOUNDARY BUT IT
HAS SHIFTED/MIXED EASTWARD FARTHER FROM OUR AREA. DIURNAL
CONVECTION IS MOST LIKELY IN THE FAR EASTERN PORTIONS OF SOUTHWEST
INDIANA...SO WILL HAVE TO KEEP AN EYE FOR DEVELOPMENT. OF COURSE
DAMAGING WINDS WILL CONTINUE TO BE A CONCERN GIVEN THE DEEP MIXING
AND PLENTIFUL DRY AIR ALOFT THIS AFTERNOON.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 327 PM CDT TUE JUL 31 2012

MOST 12Z MODELS HAVE DIFFICULTY GENERATING CONVECTION WITH THE
WEAK COLD FRONT MOVING THROUGH THE AREA TONIGHT. DECIDED TO KEEP A
BAND OF VERY SLIGHT POPS NEAR THE FRONT THROUGH THE NIGHT AS IT
MOVES SOUTHWARD THROUGH THE AREA. WILL FOCUS SLIGHT POPS OVER
SOUTHEAST MISSOURI ON WEDNESDAY...AS THE FRONT ONLY OOZES THROUGH
THAT AREA.

OF BIGGER CONCERN WEDNESDAY WILL BE THE AMOUNT OF DRYING/COOLING
ASSOCIATED WITH THE FRONT. LOOKING AT METARS THIS AFTERNOON BEHIND
THE FRONT...IT DOES NOT LOOK LIKE SIGNIFICANT DRYING IS LIKELY TO
REACH THE AREA...LET ALONE SOUTHEAST MISSOURI. GENERALLY HELD UP
DEWPOINTS ALONG THE FRONT TONIGHT AND THROUGH THE DAY WEDNESDAY.

WITH THE FRONT MOVING THROUGH AND COOLER THAN EXPECTED TEMPERATURES
THIS AFTERNOON...SHADED HIGHS DOWN JUST A BIT FOR WEDNESDAY. HEAT
INDICES OVER THE SOUTHERN HALF OF THE SOUTHEAST MISSOURI ARE
FORECAST TO REACH UP TO AROUND 108...BUT LACK OF CONFIDENCE IN
BOTH TEMPERATURE AND DEWPOINT FORECASTS PRECLUDES THE ISSUANCE OF A
SMALL HEAT ADVISORY AT THIS TIME. WILL CONTINUE TO HIGHLIGHT IN
THE HWO.

WEDNESDAY NIGHT SHOULD BE DRY AND A BIT COOLER WITH DRIER AIR
FILTERING INTO THE REGION. THE NAM IS ALONE IN SWEEPING CONVECTION
EASTWARD THROUGH THE AREA THROUGH THE DAY ON THURSDAY. DECIDED TO
FAVOR THE GFS SOLUTION FOR THURSDAY WITH SOME SCATTERED CONVECTION
POSSIBLY REACHING SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS IN THE
AFTERNOON. FOR THURSDAY NIGHT...SPREAD SLIGHT POPS EASTWARD THROUGH
THE ENTIRE AREA...AND CONFINED LOW CHANCE POPS TO SOUTHEAST
MISSOURI.

TEMPERATURES ON THURSDAY WILL LIKELY REACH THE UPPER 90S...BUT NOT
AS HIGH AS THE RAW NAM12 DATA WOULD SUGGEST. MID 90S ARE FORECAST
IN THE FAR WEST DUE TO INCREASED CLOUD COVER EXPECTED THERE. THERE
SHOULD BE QUITE A DEWPOINT GRADIENT FROM EAST TO WEST ACROSS THE
REGION THURSDAY. OVER THE WESTERN HALF OF THE AREA...HEAT INDICES
ARE FORECAST TO REACH 100 TO 104...BUT CONFIDENCE IN BOTH
TEMPERATURE AND DEWPOINTS CONTINUES TO BE QUITE LOW.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 327 PM CDT TUE JUL 31 2012

WITH THE EXTENDED PORTION OF THIS FORECAST PACKAGE...MORE
SIGNIFICANT EMPHASIS WAS PLACED ON THE ECMWF/GEM...AKA CANADIAN
SOLUTION. THE GFS SOLUTION WAS DISCOUNTED WITH THIS PACKAGE.

AT THE BEGINNING OF THIS PERIOD THE UPPER AIR PATTERN SHIFTS FROM
STRONG NORTHWEST FLOW TO MORE ZONAL FLOW...WITH THICKNESSES
INCREASING WITH WEAK RIDGING LATE FRIDAY NIGHT INTO SATURDAY. DURING
THIS TIME...THE POPS/WEATHER IS SHIFT NORTHEAST INTO PARTS OF
SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND THE PENNYRILE REGION OF
WEST KENTUCKY.

AS ADVERTISED WITH THE MONDAY FORECAST PACKAGE...A STRONGER...BUT
LOW AMPLITUDE SHORTWAVE /NOW BECOMING A CLOSED LOW/ MOVES ACROSS THE
UPPER MIDWEST INTO THE GREAT LAKES SATURDAY NIGHT INTO SUNDAY. THIS
FEATURE SHARPENS THE BAROCLINIC ZONE AND FRONTAL BOUNDARY ALONG THE
MIDDLE MISSISSIPPI VALLEY. THIS PLACES THE HIGHEST POPS/WEATHER
ACROSS THE SOUTHEAST HALF OF THE WFO PAH FORECAST AREA /MAINLY SERN
IL...SW IN AND W KY/ FOR THE REMAINDER OF THE WEEKEND /SUNDAY/. HAD
ORIGINALLY CONSIDERED LIKELY POPS DURING THIS TIME PERIOD...BUT KEPT
IN HIGH CHANCE CATEGORY FOR NOW.

NEXT MONDAY WILL SERVE AS A TRANSITIONAL DAY FOR DECREASING
POPS/WEATHER FROM NORTHWEST TO SOUTHEAST...AS THE MEAN
TROUGH/SURFACE FRONT WORKS THROUGH THE WFO PAH FORECAST AREA. BY
MONDAY NIGHT AND FOR THE REMAINDER OF THE FORECAST PERIOD...DRY
WEATHER SHOULD BE THE RULE.

GIVEN THE PERSISTENT WARM AND MOIST SOUTH...SOUTHWESTERLY FLOW FROM
FRIDAY THROUGH SUNDAY...TEMPERATURES WILL CONTINUE TO REMAIN ABOVE
NORMAL...ESPECIALLY OUTSIDE THOSE AREAS WITH THE HIGHEST POPS AND
WEATHER.

THE HIGHEST HEAT INDEX VALUES...RANGING BETWEEN 100 TO 105 DEGREES
EACH AFTERNOON...WILL LIKELY BE CONFINED TO SOUTHEAST MISSOURI...THE
EXTREME SOUTHERN TIP OF SOUTHERN ILLINOIS AND PARTS OF WEST KENTUCKY
BETWEEN FRIDAY AND SUNDAY. SOME RELIEF FROM THE HEAT SHOULD RETURN
NEXT MONDAY AND TUESDAY.

&&

.FIRE WEATHER...
ISSUED AT 327 PM CDT TUE JUL 31 2012

MAIN CONCERN FOR LATE WEDNESDAY AND THURSDAY AFTERNOONS WILL BE
MINIMUM DAYTIME RELATIVE HUMIDITY ALONG THE SOUTHEAST MISSOURI
FOOTHILLS...SOUTHERN ILLINOIS/ NORTH OF THE SHAWNEE NATIONAL
FOREST/...AND PARTS OF SOUTHWEST INDIANA AND NORTHWEST KENTUCKY.
RELATIVE HUMIDITY VALUES MAY FALL BETWEEN 20 AND 30 PERCENT IN THESE
AREAS...HELPING TO DRY OUT SHORT TERM FUELS WHETTED BY RECENT RAINS.
TRANSPORT WINDS AND 20 FOOT WINDS WILL REMAIN QUITE LIGHT
/DEFINITELY AT OR BELOW 15 MPH AT THE PEAK/...SO ANY ELEVATED FIRE
DANGER/WILDFIRE CONCERNS BASED ON WEATHER CONDITIONS SHOULD BE AT A
MINIMUM.

BEYOND THURSDAY...RELATIVE HUMIDITY VALUES SHOULD REMAIN ELEVATED TO
PRECLUDE AND CONCERNS ASSOCIATED WITH RELATIVE HUMIDITY VALUES
REACHING CRITICAL THRESHOLDS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1234 PM CDT TUE JUL 31 2012

THE TAFS ARE DRY THROUGH THE PERIOD. TS WILL BE A CONCERN AT KEVV
AND KOWB THIS AFTERNOON AND EVENING...INITIALLY WITH JUST HEAT OF
THE DAY DEVELOPMENT...AND THEN WITH DEVELOPMENT NEAR THE FRONT
LATER THIS EVENING. FOR NOW FEEL THAT THE PROBABILITY OF TS AT
EITHER TERMINAL IS TOO LOW TO MENTION EXPLICITLY IN THE FORECAST.

THE FRONT WILL LIKELY PUSH PAST KEVV AND KOWB TONIGHT...BUT IT
SHOULD SETTLE NEAR KCGI LATE TONIGHT. THIS WILL INCREASE THE
CHANCES FOR MVFR OR IFR FOG DEVELOPMENT TOWARD DAYBREAK WEDNESDAY.
MVFR FOG WILL BE POSSIBLE AT KPAH AS WELL.

LIGHT NORTH OR NORTHEAST WINDS ARE EXPECTED TO DEVELOP LATER
WEDNESDAY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM....SMITH
FIRE WEATHER...SMITH
AVIATION...DRS
Hazardous weather outlook, Jul 31, 4:03 PM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
403 PM CDT TUE JUL 31 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
403 PM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST ALONG THE INTERSTATE
64 CORRIDOR LATE THIS AFTERNOON. SLIGHT CHANCES WILL SLOWLY SAG
SOUTHWARD THROUGH THE ENTIRE AREA THROUGH THE NIGHT TONIGHT...AS A
COLD FRONT MOVES SOUTH INTO THE REGION. DAMAGING WINDS WILL BE A
CONCERN LATE THIS AFTERNOON AND EARLY THIS EVENING...MAINLY OVER
SOUTHWEST INDIANA. OTHERWISE...LOCALLY HEAVY RAINFALL WILL BE THE
PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST MAINLY FOR SOUTHEAST
MISSOURI AND WEST KENTUCKY WEDNESDAY...AND THEN OVER SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS ON THURSDAY. DAMAGING WINDS WILL
BE THE PRIMARY CONCERN ALONG WITH LOCALLY HEAVY RAINFALL.

HEAT INDICES MAY APPROACH 105 DEGREES OVER PORTIONS OF SOUTHEAST
MISSOURI WEDNESDAY AFTERNOON...BUT MOST AREAS SHOULD STAY UNDER
100. HEAT INDICES OF 100 TO 105 WILL SPREAD NORTH AND EAST TO
COVER MUCH OF SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WEST
KENTUCKY ON THURSDAY.

THE HIGHEST HEAT INDEX VALUES FRIDAY THROUGH SUNDAY WILL RANGE BETWEEN
100 TO 105 DEGREES EACH AFTERNOON...AND WILL LIKELY BE CONFINED
TO SOUTHEAST MISSOURI...THE EXTREME SOUTHERN TIP OF SOUTHERN
ILLINOIS AND PARTS OF WEST KENTUCKY.

A CHANCE OF THUNDERSTORMS IS FORECAST EACH DAY FROM FRIDAY
THROUGH SUNDAY...AND A SMALL CHANCE MAY EVEN LINGER INTO MONDAY. A
STRAY AFTERNOON THUNDERSTORM MAY BRIEFLY PULSE UP TO NEAR SEVERE
LEVELS EACH DAY...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The Evansville,IN radar (KVWX), 39 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Pike

When
July 31, 6:12 PM EST
Where
Pike County, 5 mi SW of Petersburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.449, -87.345

Small tree limbs were also blown down.

Thunderstorm Wind, Gibson

When
July 31, 5:15 PM CST to 5:30 PM CST
Where
Gibson County, Oakland City to 3 mi S of Mackey
Measured
96 kt (110 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$6.0 million
Reported by
NWS Storm Survey
Coordinates
38.330, -87.350

A very destructive macroburst with winds estimated up to 110 mph snapped or uprooted thousands of trees. Hundreds of structures were damaged. A total of 78 structures received major damage such as loss of roof decking or porches, and 249 sustained minor damage such as loss of shingles or minor siding loss. Dozens of barns and sheds were heavily damaged or destroyed. The macroburst damage was concentrated in Oakland City. The damage area extended south to the Warrick County line. In Oakland City, a tree was down on a trailer with residents still inside. The damage path was 3.5 miles wide and 12 miles long. One person was injured due to wind, and three people were injured by hail. All of the injuries occurred in Oakland City, and all were treated at hospitals. Roads were blocked by debris, including State Route 57. Two miles south of Oakland City, part of a roof was on a roadway.

Thunderstorm Wind, Gibson

When
July 31, 5:20 PM CST
Where
Gibson County, Francisco
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.330, -87.450

Siding was peeled off a house.

Hail, Gibson

When
July 31, 5:24 PM CST to 5:27 PM CST
Where
Gibson County, Oakland City to 2 mi S of Oakland City
Measured
4 in hail
Injuries
3 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
38.330, -87.350

Baseball to grapefruit-size hail fell during a parade. Three people were injured by the hail and required treatment at a local hospital. There was major hail damage to many homes, primarily in Oakland City.

Thunderstorm Wind, Warrick

When
July 31, 5:35 PM CST
Where
Warrick County, 2 mi W of Lynnville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.200, -87.337

Three to five-inch diameter tree limbs were blown down.

Hail, Warrick

When
July 31, 5:42 PM CST
Where
Warrick County, 2 mi W of Lynnville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.200, -87.337

Hail, Warrick

When
July 31, 5:58 PM CST
Where
Warrick County, Chandler
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.050, -87.370

Thunderstorm Wind, Warrick

When
July 31, 5:58 PM CST
Where
Warrick County, Chandler
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.050, -87.370

Tree limbs were blown down. Power was out at a few homes.

Hail, Warrick

When
July 31, 6:02 PM CST
Where
Warrick County, Newburgh
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.950, -87.420

There were two reports of nickel-size hail.

Hail, Warrick

When
July 31, 6:04 PM CST
Where
Warrick County, 2 mi N of Newburgh
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.979, -87.420

Hail, Warrick

When
July 31, 6:06 PM CST to 6:10 PM CST
Where
Warrick County, Newburgh
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.950, -87.420

Quarter to golf ball size hail was reported. Some rotation was observed in the clouds.

Thunderstorm Wind, Warrick

When
July 31, 6:10 PM CST
Where
Warrick County, Newburgh
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.950, -87.420

A trained spotter reported a healthy 10-inch diameter tree was blown down in a yard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391560, 391572, 391576, 391561, 391637, 391564, 391565, 391638, 391566, 391567, 391568, 391583.